Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS State College, PA

July 20, 2017Lycoming County, Sullivan County, Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 20, 2017, 4:13 PM EDT for Lycoming County, Sullivan County, Tioga County, Pennsylvania. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 4:13 PM EDT (20:13 UTC)
Expired
Jul 20, 2017, 5:45 PM EDT
In force
92 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lycoming County, PA, Sullivan County, PA, Tioga County, PA

The radar

The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:11 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS51 KCTP 202013
SVRCTP
PAC081-113-117-202145-
/O.NEW.KCTP.SV.W.0095.170720T2013Z-170720T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
413 PM EDT THU JUL 20 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Lycoming County in north central Pennsylvania...
  Sullivan County in north central Pennsylvania...
  Southeastern Tioga County in north central Pennsylvania...

* Until 545 PM EDT

* At 412 PM EDT, severe thunderstorms were located along a line
  extending from near Arnot to near Wyalusing, moving southeast at 95
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect wind damage to trees and power lines. Hail damage 
           to vehicles is possible. 

* Locations impacted include...
  Kettle Creek Gorge, Lairdsville, Ricketts Glen State Park, Arnot,
  Ralston, Ogdensburg, Biggertown, Muncy Valley, Barbours and Lincoln
  Falls.

This includes Interstate 180 from mile markers 12 to 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 7687 4154 7623 4131 7631 4131 7641
      4116 7659 4115 7668 4120 7678 4167 7731
      4167 7688
TIME...MOT...LOC 2012Z 302DEG 82KT 4161 7709 4163 7633 

HAIL...1.00IN
WIND...60MPH
 
$$

Gartner/Jung/Ceru
2 follow-up statements
151 
WWUS51 KCTP 202111
SVSCTP

Severe Weather Statement
National Weather Service State College PA
511 PM EDT THU JUL 20 2017

PAC081-113-117-202145-
/O.CON.KCTP.SV.W.0095.000000T0000Z-170720T2145Z/
Lycoming PA-Sullivan PA-Tioga PA-
511 PM EDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EASTERN LYCOMING...SULLIVAN AND SOUTHEASTERN TIOGA COUNTIES...

At 509 PM EDT, severe thunderstorms were located along a line 
extending from Barbours to Ricketts Glen State Park, moving 
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect wind damage to trees and power lines. Hail damage to 
         vehicles is possible. 

Locations impacted include...
Kettle Creek Gorge, Lairdsville, Ricketts Glen State Park, Arnot,
Ralston, Ogdensburg, Biggertown, Muncy Valley, Barbours and Lincoln
Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 7687 4154 7623 4131 7631 4131 7641
      4116 7659 4115 7668 4120 7678 4167 7731
      4167 7688
TIME...MOT...LOC 2109Z 122DEG 204KT 4139 7678 4136 7631 

HAIL...1.00IN
WIND...60MPH
 
$$

Gartner/Tyburski
496 
WWUS51 KCTP 202125
SVSCTP

Severe Weather Statement
National Weather Service State College PA
525 PM EDT THU JUL 20 2017

PAC117-202134-
/O.CAN.KCTP.SV.W.0095.000000T0000Z-170720T2145Z/
Tioga PA-
525 PM EDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIOGA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM EDT for
central and north central Pennsylvania.

LAT...LON 4157 7657 4154 7623 4131 7631 4131 7641
      4116 7659 4115 7668 4120 7677 4133 7681
      4147 7675
TIME...MOT...LOC 2124Z 292DEG 36KT 4138 7672 4139 7624 

$$

PAC081-113-202145-
/O.CON.KCTP.SV.W.0095.000000T0000Z-170720T2145Z/
Lycoming PA-Sullivan PA-
525 PM EDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN LYCOMING AND SULLIVAN COUNTIES...

At 524 PM EDT, severe thunderstorms were located along a line
extending from near Kettle Creek Gorge to near Ricketts Glen State
Park, moving southeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Kettle Creek Gorge, Lairdsville, Ricketts Glen State Park,
Biggertown, Muncy Valley, Lincoln Falls, Hughesville, Eagles Mere,
Dushore and Forksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 7657 4154 7623 4131 7631 4131 7641
      4116 7659 4115 7668 4120 7677 4133 7681
      4147 7675
TIME...MOT...LOC 2124Z 292DEG 36KT 4138 7672 4139 7624 

HAIL...<.75IN
WIND...60MPH
 
$$

Jung

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:36 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 20, 3:36 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
336 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Pennsylvania will be on the northern periphery of a subtropical
ridge passing across the southern states through the weekend.
A slow moving cold front will push through the area early next
week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Shortwave energy/weak defined cold front moving across the
eastern Great lakes is helping to force strong to severe
convection east of Lake Ontario. Broken line of weaker
showers/storms is trying to develop over northwest PA. Both
areas are moving E/SE and will have potential impact on parts
of central PA later this afternoon and evening. Severe
Thunderstorm Watch #424 included Tioga and Sullivan counties
until 8PM. Elsewhere, isolated showers/storms remain possible
into this evening, but most places will be rain free today.

Hot and very humid weather will continue across the CWA at
least today and tomorrow. Across the Lower Susq Valley,
combination of heat and humidity will likely push heat indices
above 100F for at least a couple of hours later this afternoon.
Thus have issued a Heat Advisory til 8PM for of the lower susq
counties and as far west as Fulton County.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Both SPC SSEO and NCAR ensemble suggest a dwindling band of
convection will push southeast across the region overnight, as
best forcing ahead of shortwave shifts into New England and
trailing low level jet sags south across Pa.

Large scale subsidence and arrival of much lower PWATs progged
for Friday, resulting in a mostly sunny day for most if not all
of the forecast area. Have maintained just a slight chance of a
lingering shower across Somerset county, which will remain on
northern edge of ring of fire. GEFS mean 850 temps still around
17C-18C Friday, which should translate to max temps from the low
80s over the northern mountains, to the low 90s in the Susq
Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Upstream developments Friday night and Saturday will largely
determine convective impacts across western and central PA on
Saturday as large MCS may propogate ESE towards the Ern GLAKS
Sat morning. It is possible that this feature continues ESE as a
derecho into southwest PA and the panhandles of MD/WV. Latest
SPC outlook covers southwest 2/3 of PA in SLGT RISK on Saturday
and this appears well placed, but exact location of pcpn will
depend on details not well resolved until the very short term
time frame. Will keep high chc to likely POPs going for this
timeframe given higher than usual confidence in widespread
convection to affect the region.

Beyond Saturday, today's medium range models generally agree
that continued/gradual weakening and east-southeast shift of
the persistent central U.S. upper ridge can be expected with
time, as shortwave troughing shifts slowly southeast out of the
Canadian Prairie across the northeast quarter of the country by
early next week. The associated cold front is progged by med
range guidance to push slowing southeast through the forecast
area early next week. Above average temperatures (+5-10 degree
max T departures) should trend toward mid to late July climo
numbers by next Tue- Wed...as WNW upper flow and persistent
southeast Canadian and ern GLAKS upper troffing become
prevalent by the middle of next week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A weak cold front moving across the eastern Great lakes is
helping to force strong to severe convection/thunderstorms
east of Lake Ontario. Broken line of weaker showers/storms is
trying to develop over northwest PA. Both areas are moving E/SE
and will have potential impact on parts of the airspace, mainly
northern TAF sites, this afternoon and evening. Severe
Thunderstorm Watch #424, including Tioga and Sullivan counties,
is in effect until 8PM. Elsewhere, isolated showers/storms
remain possible into this evening, but confidence remains too
low to include at other TAF sites with most air fields will be
rain free today.

Tonight, scattered convection over central mtns will be
diminishing. Areas of valley fog will again become likely, with
CIG restrictions poss over the NW.

Isolated TSRA poss on Fri, with VFR otherwise. TSRA become
likely again for Sat and Sun as humid airmass remains in place.

.OUTLOOK...

Fri...AM valley fog. Cig restrictions likely NW half.
Isolated TSRA.

Sat-Sun...AM valley fog poss. TSRA likely.

Mon and Tue...AM valley fog poss. Scattered TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ035-036-056-
057-059-063>066.

&&

SYNOPSIS...Fitzgerald/Gartner
NEAR TERM...Fitzgerald/Gartner
SHORT TERM...Fitzgerald/Gartner
LONG TERM...DeVoir
AVIATION...DeVoir/Gartner
Hazardous weather outlook, Jul 20, 3:59 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
359 PM EDT Thu Jul 20 2017

PAZ026>028-033-034-050-212000-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Snyder-
359 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ035-036-056-057-059-063>066-212000-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
359 PM EDT Thu Jul 20 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Dangerous heat conditions are possible this afternoon with maximum
heat index values approaching 100 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-212000-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-
359 PM EDT Thu Jul 20 2017

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-045-212000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Southern Clinton-
359 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ049-051-052-058-212000-
Union-Montour-Northumberland-Schuylkill-
359 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ053-212000-
Columbia-
359 PM EDT Thu Jul 20 2017

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024-025-212000-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
359 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jul 20, 3:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     SOMERS LANE             41.97N  77.10W
07/20/2017                   TIOGA              PA   911 CALL CENTER

            WIRES DOWN ACROSS EAST LAWRENCE ROAD

&&

EVENT NUMBER CTP1701280

TYBURSKI
Local storm report, Jul 20, 3:37 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     LAWRENCEVILLE           42.00N  77.13W
07/20/2017                   TIOGA              PA   911 CALL CENTER

            ROOF PARTIALLY BLOWN OFF HOUSE ON RYON CIRCLE

&&

EVENT NUMBER CTP1701281

TYBURSKI
Local storm report, Jul 20, 3:40 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     LAWRENCEVILLE           42.00N  77.13W
07/20/2017                   TIOGA              PA   911 CALL CENTER

            NUMEROUS LARGE TREES DOWN IN LAWRENCEVILLE

&&

EVENT NUMBER CTP1701282

TYBURSKI
Local storm report, Jul 20, 3:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     SOMERS LANE             41.96N  77.11W
07/20/2017                   TIOGA              PA   911 CALL CENTER

            TREES AND WIRES DOWN ACROSS ROUTE 287 AT SCHOOL ROAD

&&

EVENT NUMBER CTP1701283

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:12 PM EDTSpecial Weather StatementCTPLancaster33 min
Jul 20, 11:34 AM EDTHeat AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Lancaster and 3 more8 hr
Jul 20, 2:49 PM EDTSevere Thunderstorm WarningCTPTioga56 min
Jul 20, 3:31 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga59 min
Jul 20, 5:10 PM EDTSpecial Weather StatementCTPClearfield50 min
Jul 20, 5:23 PM EDTSpecial Weather StatementCTPColumbia37 min
Jul 20, 6:03 PM EDTSpecial Weather StatementCTPColumbia27 min
Jul 20, 6:35 PM EDTSpecial Weather StatementCTPSchuylkill25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.